Alert archive / Maine / Gale Watches in 2018

Gale Watch 21, NWS Gray, ME

December 15, 2018

NWS Gray, ME issued this gale watch at Dec 15, 2018, 3:11 PM EST. It took effect at Dec 18, 2018, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 15, 2018, 3:11 PM EST (20:11 UTC)
In effect from
Dec 18, 2018, 1:00 AM EST
Expired
Dec 16, 2018, 3:21 PM EST
In force
Issued by
NWS Gray, ME

The text

As transmitted.

885 
WHUS71 KGYX 152011
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
311 PM EST Sat Dec 15 2018

ANZ150-152-154-161015-
/O.NEW.KGYX.SC.Y.0107.181216T2000Z-181217T2200Z/
/O.NEW.KGYX.GL.A.0021.181218T0600Z-181219T0600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
311 PM EST Sat Dec 15 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM SUNDAY TO 5 PM EST
MONDAY...
...GALE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE
TUESDAY NIGHT...

The National Weather Service in Gray has issued a Small Craft
Advisory, which is in effect from 3 PM Sunday to 5 PM EST Monday.
A Gale Watch has also been issued. This Gale Watch is in effect
from late Monday night through late Tuesday night.

* WINDS...North 25 to 35 kt with gusts up to 45 kt.

* SEAS...6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ151-153-161015-
/O.NEW.KGYX.GL.A.0021.181218T0600Z-181219T0600Z/
Penobscot Bay-Casco Bay-
311 PM EST Sat Dec 15 2018

...GALE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE
TUESDAY NIGHT...

The National Weather Service in Gray has issued a Gale Watch,
which is in effect from late Monday night through late Tuesday
night.

* WINDS...Northwest 15 to 25 kt with gusts up to 40 kt.

* SEAS...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
2 follow-up statements
027 
WHUS71 KGYX 160804
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
304 AM EST Sun Dec 16 2018



ANZ150-152-154-162215-
/O.CON.KGYX.SC.Y.0107.181216T2000Z-181217T2200Z/
/O.CON.KGYX.GL.A.0021.181218T0600Z-181219T0600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
304 AM EST Sun Dec 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 5 PM EST MONDAY...
...GALE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
LATE TUESDAY NIGHT...

* WINDS...Northeast 10 to 20kt with gusts up to 30KT tonight.
  Monday night northwest 20 to 30 kt with gusts up to 45 kt.

* SEAS...6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ151-153-162215-
/O.CON.KGYX.GL.A.0021.181218T0600Z-181219T0600Z/
Penobscot Bay-Casco Bay-
304 AM EST Sun Dec 16 2018

...GALE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
LATE TUESDAY NIGHT...

* WINDS...Northwest 15 to 25 kt with gusts up to 35 kt.

* SEAS...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
075 
WHUS71 KGYX 162021
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
321 PM EST Sun Dec 16 2018


ANZ150-152-154-171030-
/O.CAN.KGYX.SC.Y.0107.000000T0000Z-181217T2200Z/
/O.UPG.KGYX.GL.A.0021.181218T0600Z-181219T0600Z/
/O.NEW.KGYX.GL.W.0038.181218T0200Z-181219T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
321 PM EST Sun Dec 16 2018

...GALE WARNING IN EFFECT FROM 9 PM MONDAY TO 7 PM EST TUESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gray has issued a Gale Warning,
which is in effect from 9 PM Monday to 7 PM EST Tuesday. The
Small Craft Advisory has been cancelled. The Gale Watch is no
longer in effect.

* WINDS...North 20 to 30 kt with gusts up to 45 kt.

* SEAS...6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ151-171030-
/O.UPG.KGYX.GL.A.0021.181218T0600Z-181219T0600Z/
/O.NEW.KGYX.GL.W.0038.181218T0200Z-181219T0000Z/
Penobscot Bay-
321 PM EST Sun Dec 16 2018

...GALE WARNING IN EFFECT FROM 9 PM MONDAY TO 7 PM EST TUESDAY...

The National Weather Service in Gray has issued a Gale Warning,
which is in effect from 9 PM Monday to 7 PM EST Tuesday. The Gale
Watch is no longer in effect.

* WINDS...Northwest 15 to 25 kt with gusts up to 40 kt.

* SEAS...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ153-171030-
/O.UPG.KGYX.GL.A.0021.181218T0600Z-181219T0600Z/
/O.NEW.KGYX.GL.W.0038.181218T0500Z-181218T2100Z/
Casco Bay-
321 PM EST Sun Dec 16 2018

...GALE WARNING IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO 4 PM EST
TUESDAY...

The National Weather Service in Gray has issued a Gale Warning,
which is in effect from midnight Monday night to 4 PM EST
Tuesday. The Gale Watch is no longer in effect.

* WINDS...Northwest 15 to 25 kt with gusts up to 35 kt.

* SEAS...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Dec 15, 2:59 PM EST, 12 minutes earlier.

Area forecast discussion, Dec 15, 2:59 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Gray ME
259 PM EST Sat Dec 15 2018

.SYNOPSIS...
Low pressure will move off the Mid Atlantic coast tonight and
then move northeastward to a position south of Nova Scotia
Sunday night and Monday. This system will bring a light mix of
precipitation to the region Sunday night and Monday. Cold and
windy conditions will follow in the wake of the low Monday night
and Tuesday. High pressure moves in midweek, potentially
followed by another storm system by the end of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure will settle overhead tonight allowing for mostly
clear skies after mountain stratocu dissipates. This will allow
for temperatures mainly in the teens. Clouds will begin to
increase late across souther zones as low pressure well to our
south slowly advances northward.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
High pressure ridging at the SFC will hold firm overhead during
the day on Sunday. However, WAA aloft will allow for continued
increasing clouds. Precipitation will gradually advance
northward through southern New England during the day, but dry
air in the near-850MB layer will likely slow the arrival of
measurable precipitation into our CWA, likely not arriving
across southernmost NH until after 22z if not a bit later. If
any light precipitation does arrive during the late afternoon it
would likely be a very light mixed bag of rain/snow/sleet with
a few pockets of freezing rain in the Monadnocks. Will not issue
an advisory at this time due to the later timing (Mainly a 3rd
period event) as well as uncertainty in precipitation type. The
only caveat is a low prob of light freezing drizzle developing
sooner during the day (likely higher elevations) as air in and
around 925mb saturates beneath the dry layer. This will be
monitored going foreward but again, low prob for now.

Light precipitation is expected to advance northward Sunday
evening and night. Much of this is expected to be in the form of
light snow, but given marginal temp profiles and light nature of
the precipitation, a few pockets of sleet and freezing rain
will be possible across southern NH and portions of the coastal
plain of ME. Took a blend of model thermal profiles and QPF
values to derive precip type and precipitation amounts. This
yields mainly light snow with a general 1-2 inches of
accumulation with locally higher amounts across eastern zones.
The precipitation should be finished across southern NH by the
morning commute on Monday with it continuing further north and
east during the day, especially eastern zones. Gusty
northwesterly winds should begin to kick in later Monday
afternoon as the low pressure system strengthens to our east.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Initially a long wave trough aloft on Tuesday will remain over
the northeast. However, as that feature begins to moderate and
progress to the east high pressure both aloft and at the surface
will build in as an approaching long wave digs deep into the
center part of the CONUS. It is the southward dig of this
trough that will eventually cause the most interesting weather
pattern of the extended.

Monday night into Tuesday will set up the classic post system
northwesterly flow which will bring some gusty winds throughout the
area on Tuesday with a few gusts to 35mph possible along the
immediate coastline.  Additionally very light accumulations are
possible in the upslope regions of the mountains along the
Quebec border.

While high pressure and mainly clear skies remain over northern
New England through the middle of the week, the strong trough
dives south to the Gulf of Mexico where is picks up ample
moisture. Low pressure can then develop and ridge up the
western edge of the ridge bringing a widespread precipitation
into northern New England by Friday.

As is always the case this time of year the big question remains
what type of precipitation? While the last several days of guidance
have consistently brought the low well to our west and up the St.
Lawrence river valley keeping this a rain event for our area there
are several ways this scenario could go awry in the next few days.
First concern is for the surface temperatures. With departing high
pressure this could help to jam cold air into the mountains setting
up a warm over cold scenario leaving both sleet and freezing rain on
the possibility list.  Secondly the track of the low itself could
shift eastwards with every increment further towards the coast
or offshore deepening the cold air and increasing the chances
for our area to go over to snow. Thus while I can say with high
confidence that precipitation will occur at the end of the week
the devil of the details means much is yet to be determined.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Short Term...VFR conditions today through Sunday. MVFR to IFR
cigs/vsbys arrive early Sunday evening across southern NH then
advance northward to the rest of NH and ME overnight. Conditions
will improve from south to north starting early Monday.

Long Term...Some gusty northwesterly flow will move into the
region on Tuesday. This may initially start as LLWS Monday night
before daytime sun is able to mix the winds down to the surface.
VFR conditions remain through the end of the week when the next
widespread precipitation system brings a wintry mix and IFR.

&&

.MARINE...
Short Term...SCA for ocean waters from Sunday afternoon through
Monday in association with low pressure moving by to the south
of our waters.

Long Term... Departing low pressure on Monday night into Tuesday
will bring gusts to Gale force to the waters. With forecast
soundings and the pressure gradient both in support of the gales
have gone ahead and issued a gale watch for Monday night into
Tuesday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Watch from late Monday night through late Tuesday night
     for ANZ150>154.
     Small Craft Advisory from 3 PM Sunday to 5 PM EST Monday for
     ANZ150-152-154.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Curtis
AVIATION...Curtis/Ekster
MARINE...Curtis/Ekster
Hazardous weather outlook, Dec 15, 3:08 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
308 PM EST Sat Dec 15 2018

MEZ018>028-NHZ005>015-162015-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
308 PM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A coastal storm will brush the region Sunday afternoon through
Monday. A general 1-3 inch snowfall across the southern half of New
Hampshire and southern Maine is expected, possibly along with
periods of sleet and light freezing rain. Locally higher snow
amounts of 3 to 4 inches are not out of the question across portions
of central and Midcoast Maine. Confidence is increasing in some
slippery travel for the Monday morning commute.

Northwesterly wind gusts of 30-40 MPH are likely Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-NHZ001>004-162015-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
308 PM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow showers and squalls are likely Monday and Monday night as an
Arctic front crosses the region. A few inches of snow will be
possible along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-162015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
308 PM EST Sat Dec 15 2018

...GALE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:11 PM ESTSmall Craft AdvisoryGYX24 hr

Nearby

Gale Watches in Maine, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.